Wildfire, Bailey
- When
- May 12, 4:00 PM CST to 7:00 PM CST
- Where
- Bailey forecast zone
- Property damage
- $20,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Isolated to scattered thunderstorms impacted the South Plains of west Texas during the late afternoon and evening hours of the 12th. Storms initially developed west of a dryline over the central South Plains after 17:00 CST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Isolated to scattered thunderstorms impacted the South Plains of west Texas during the late afternoon and evening hours of the 12th.
Storms initially developed west of a dryline over the central South Plains after 17:00 CST. This activity resulted in damaging dry microbursts along the Interstate 27 corridor in Swisher and Lubbock Counties. As thunderstorms increased in coverage and moved eastward over the Rolling Plains, numerous reports of large hail up to the size of golfballs were received.
In addition to the impacts from severe convection, dry lightning sparked a 1,250 acre fire south of Muleshoe (Bailey County). The fire remained in open range land and only damaged utility poles and fences.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 12, 2:28 PM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 328 PM CDT TUE MAY 12 2009 .SHORT TERM... SHORT-TERM FOCUS IS ON CONVECTIVE DEVELOPMENT IN THE NEXT SEVERAL HOURS. WELL-DEFINED SHTWV IS APPROACHING THE AREA FROM THE SW...AND HAS SPARKED SOME VERY HIGH-BASED CONVECTION ACROSS SE NM. NEAR GROUND LEVEL...LOW STRATUS HAS ALMOST COMPLETELY ERODED OUT OF THE FA...BUT IT...ALONG WITH A LIFTING WARM FRONT...HAS HELPED PRODUCE A SUBSTANTIAL TEMP GRADIENT ACROSS THE AREA. 19Z LAPS SHOWS A WELL-DEFINED THETA-E MAX ROUGHLY ALONG I-27 AND THEN EAST ALONG 82. FINALLY...THE DRYLINE IS TAKING SHAPE ACROSS THE SW COUNTIES...AND PUSHING INTO THE CENTRAL COUNTIES...ALTHOUGH LATEST WEST TEXAS MESONET OBS SHOW THAT WINDS ARE BACKING IN RESPONSE TO DEEPENING SFC TROUGH FROM WESTERN KS INTO EAST-CENTRAL NM. THUS WE EXPECT THE DRYLINE TO BECOME QUASI-STATIONARY NEXT FEW HOURS...ROUGHLY ALONG A DIMMITT TO TAHOKA LINE. WITH WEAK LARGE-SCALE ASCENT SPREADING OVER THE AREA...WEAK CONVERGENCE ALONG THE DRYLINE/WARM FRONT SHOULD BE SUFFICIENT TO BREAK THROUGH THE CAP...ALTHOUGH CAP MAY STILL HOLD UNTIL 6 PM OR SO...AND MAY LIMIT COVERAGE OF STORMS. ANY STORMS THAT DEVELOP SHOULD BE CAPABLE OF PRODUCING LARGE HAIL/SVR WINDS GIVEN MLCAPES NEAR 2K AND SUFFICIENT /AROUND 25-30 KTS/ DEEP-LAYER SHEAR. ACROSS ROUGHLY THE NE QUAD OF THE FA...RICHER BL MOISTURE/LOWER LCLS/ AND POSSIBLE FOCUS WITH FRONT/TERRAIN SHOULD RESULT IN A ISOLD TORNADO THREAT...BUT SFC WIND SPEEDS WILL BE MARGINAL AND STORMS MAY ALSO LOSE ROOTING IN SFC LAYER IF CAP IS TOO STRONG. ONLY CHANGE TO POP GRIDS LATE THIS AFTN/EVE WAS TO ADD ISOLD MENTION ACROSS THE WEST FOR THE POTENTIAL FOR HIGH-BASED NON-SVR ACTIVITY TO THE WEST OF THE DRYLINE. OTHERWISE...ANY TSTM ACTIVITY SHOULD MOVE INTO THE ROLLING PLAINS LATER THIS EVENING AND DIMINISH BEFORE MIDNIGHT. DO NOT EXPECT A RETURN OF WIDESPREAD LOW STRATUS/FOG OVERNIGHT AS LOW-LVL JET WILL VEER TO THE SW SHUNTING DEEPER MOISTURE TO THE EAST. ON WEDNESDAY...DRYLINE IS FCST TO QUICKLY MIX OUT INTO THE ROLLING PLAINS DUE TO VEERED FLOW IN PRE-FRONTAL TROUGH. HAVE HELD ONTO SLGT CHC POPS ACROSS THE FAR EASTERN ZONES WHERE SUFFICIENT MOISTURE MAY HOLD ON. OTHERWISE IT SHOULD BE VERY WARM WITH HIGH TEMPS IN THE MID TO UPPER 90S. && .LONG TERM... MEDIUM RANGE MODELS ARE IN GOOD HARMONY WITH THE SYNOPTIC FLOW THROUGH THIS WEEKEND BEFORE COMPLEXITIES EMERGE REGARDING THE DE-AMPLIFICATION OF L/W RIDGING ALONG THE WEST COAST. PREDOMINANT FLOW WILL TRANSITION FROM A MOSTLY ZONAL PATTERN WITH A FEW EMBEDDED LOW-AMPLITUDE TROFS /PASSING WELL NORTH OF THE REGION/ INTO A +PNA PATTERN BY FRIDAY. FIRST S/W TROF WED NIGHT IS STILL EXPECTED TO DRIVE A COLD FRONT SOUTH INTO THE AREA OVERNIGHT RESULTING IN POST-FRONTAL CLOUDS AND A TEMPORARY BREAK FROM THE 90 DEGREE HEAT. SAID FRONT THEN STALLS TO OUR SOUTH BEFORE RETREATING THURS NIGHT IN RESPONSE TO A STRONG LLJ. ALL INDICATIONS ARE THAT SUFFICIENT L/L MOISTURE SHOULD RETURN FRIDAY FOR A POTENTIALLY ACTIVE DRYLINE SETUP...ALTHOUGH LOW BULK SHEAR VALUES AT THIS TIME LOOK TO KEEP CONVECTIVE MODES LOOSELY ORGANIZED. SURPRISINGLY...12Z GFS/WRF-NMM/ECMWF ALL AGREE IN DEVELOPING CONVECTION FRI AFTN/EVNG...SO INHERITED POPS WERE TRENDED UP SLIGHTLY. OTHERWISE ONE LAST COLD FROPA EXPECTED EARLY SATURDAY BEFORE HEIGHTS ALOFT REBUILD AHEAD OF A CLOSED HIGH PROGGED TO UNFOLD NEAR THE GREAT BASIN. BEYOND THIS THE ECMWF REMAINS THE MOST PERSISTENT WITH RIDGING ALONG THE WEST COAST WHEREAS THE GFS ADVERTISES A VIGOROUS WAVE DROPPING INTO THE NRN ROCKIES. TOO MUCH UNCERTAINTY EXISTS AT THIS TIME TO FAVOR ONE SOLUTION OVER THE OTHER AND ANY FORECAST IMPLICATIONS CLOSE TO HOME BY MONDAY ARE QUITE MINIMAL...SO WON/T FRET TOO MUCH ABOUT THE DETAILS AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 55 90 51 78 57 / 10 10 20 20 10 TULIA 63 91 52 77 57 / 20 10 20 20 10 PLAINVIEW 62 92 53 77 58 / 20 10 20 20 10 LEVELLAND 63 94 56 81 58 / 10 10 10 10 10 LUBBOCK 65 94 57 79 60 / 20 10 10 10 10 DENVER CITY 61 95 59 84 59 / 10 10 10 10 10 BROWNFIELD 64 95 59 83 59 / 10 10 10 10 10 CHILDRESS 65 95 58 75 62 / 30 10 20 20 10 SPUR 66 94 60 78 60 / 40 10 10 20 20 ASPERMONT 68 97 63 82 64 / 40 10 20 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33/93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 219 PM CDT TUE MAY 12 2009 TXZ021>044-131930- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 219 PM CDT TUE MAY 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP NEAR A DRYLINE OVER THE WESTERN TO CENTRAL SOUTH PLAINS LATE THIS AFTERNOON AND WILL MOVE EASTWARD OVER THE ROLLING PLAINS THROUGH THE EVENING HOURS. MODERATE TO STRONG INSTABILITY WILL COMBINE WITH SUFFICIENT WIND SHEAR TO PRODUCE A FAVORABLE ENVIRONMENT FOR SUPERCELL STORMS. THUS A THREAT FOR VERY LARGE HAIL AND DAMAGING WINDS WILL ACCOMPANY THUNDERSTORMS LATER TODAY. A THREAT FOR ISOLATED TORNADOES ALSO WILL EXIST...ESPECIALLY NEAR THE INTERSECTION OF A WARM FRONT AND THE DRYLINE OVER THE NORTHERN SOUTH PLAINS AND EXTREME SOUTHEASTERN PANHANDLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS MAY BE POSSIBLE ON FRIDAY ALONG AND EAST OF THE DRYLINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.
The Cannon AFB radar (KFDX), 96 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
8 hail, 4 thunderstorm wind, 1 wildfire. Local standard time, as filed.
Downburst activity was associated with both a hail producing severe storm near Happy and with high-based and weaker convection that extended southward along the Interstate 27 corridor to near Kress. Strong winds and blinding dust reportedly contributed to at least one automobile accident along Interstate 27 near Kress at 16:59 CST. Although two vehicles were involved in the collision, no injuries were reported. The Texas Tech University West Texas Mesonet site near Tulia recorded a 59 mph thunderstorm wind gust at 17:20 CST. In addition, a delayed report was received from a VORTEX II field research project participant who reported that severe thunderstorm winds had downed utility lines along Farm to Market Road 2698 west of Vigo Park.
Local law enforcement officials and storm chasers reported quarter to half dollar size hail along Interstate 27 near Happy.
Multiple reports of nickel to golfball size hail were received by storm chasers in the vicinity of Turkey. No damage was reported.
A National Weather Service cooperative observer reported penny size hail northwest of Matador.
Minor wind damage was reported in parts of south-central Lubbock as dry microburst wind activity impacted the city. Tree limbs were reportedly blown down by winds estimated near 55 mph by the public at 85th and Indiana. A satellite dish was blown off of a roof and a dog house was overturned. No significant damage or injuries were reported.
Both the Childress Municipal Airport Automated Surface Observation System and the Texas Tech University West Texas Mesonet site northeast of Childress recorded severe wind gusts as thunderstorms impacted the Childress vicinity around 19:00 CST on the 12th.
A thunderstorm wind gust of 60 mph was initially measured at the airport at 18:41 CST. The mesonet site later recorded a gust of 65 mph at 19:04 CST. Storm chasers observed a number of gustnado-type vortices around the parent severe thunderstorm. No damage was reported.
The public reported penny size hail along Farm to Market Road 94 just south-southwest of Northfield.
Nickel size hail was reported in Girard.
Multiple reports of large hail that ranged in size from pennies to golfballs were received from areas near Cee Vee to the east of Cee Vee along U.S. Highway 83. No damage was reported.
Skywarn storm spotters reported nickel size hail near Childress.
A Texas Tech University West Texas Mesonet site measured a 58 mph thunderstorm wind gust southwest of Guthrie. No damage was reported.
A National Weather Service cooperative observer reported nickel size hail near Southcamp (10 miles southwest of Guthrie) at 19:45 CST. The public additionally reported penny size hail along Farm to Market Road 222 in extreme eastern King County at 20:05 CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167505, 166857, 166856, 166859, 167015, 167094, 166866, 166862, 166869, 166874, 167009, 167011, 167012.